Hail, Northumberland
- When
- May 26, 2:55 PM EST
- Where
- Northumberland County, 4.86 mi N of Turbotville
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -76.790
A significant severe weather outbreak occurred across central Pennsylvania during the afternoon and evening hours on 26 May 2011. A total of 6 tornadoes were confirmed ranging from EF0-EF2 in magnitude with multiple reports of large hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A significant severe weather outbreak occurred across central Pennsylvania during the afternoon and evening hours on 26 May 2011. A total of 6 tornadoes were confirmed ranging from EF0-EF2 in magnitude with multiple reports of large hail and damaging thunderstorm winds. Flash flooding was also reported with Franklin County with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 26, 2:11 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 311 PM EDT THU MAY 26 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH APPROACHING THE REGION WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO ALL OF CENTRAL PENNSYLVANIA THROUGH THIS EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE. CYCLONIC UPPER LEVEL FLOW WILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS IN PLACE THROUGH SATURDAY BEFORE STRONG UPPER LEVEL RIDGING BECOMES ESTABLISHED OVER THE REGION FOR THE SECOND HALF OF THE WEEKEND. EVEN WARMER CONDITIONS ARE EXPECTED FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE STRENGTHENS FURTHER...LIKELY BRINGING THE FIRST HEAT EPISODE OF THE SUMMER SEASON TO THE REGION. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... TORNADO WATCH 383 NOW IN EFFECT UNTIL 10 PM FOR MUCH OF CENTRAL PA. UPPER TROF MOVING THROUGH THE OHIO VALLEY CONTINUES TO ADVANCE EASTWARD...AND CONVECTION JUST STARTING TO POP AT 19Z...AND SHOULD PERSIST INTO THE EVENING HOURS. ATMOSPHERE HAS WARMED UP NICELY TODAY UNDER MOSTLY SUNNY WITH TEMPS IN THE WATCH AREA WELL INTO THE 80S. DEWPOINTS ALSO NOTICABLY HIGHER WITH READINGS FROM THE LOWER 60S TO AROUND 70F. CONVECTION LOOKS TO BE INITIATING ON A WIND CONVERGENCE LINE SPLITTING THE WATCH BOX...WITH ADDITIONAL CELLS NOW DEVELOPING SOUTH OF THE MASON/DIXON LINE. ONCE CELLS GET STARTED...BEST SHEAR WILL BE EAST OF THE WIND SHIFT LINE IN EASTERN PORTIONS OF CWA...WHERE CAPE IS ALSO HIGHEST. SO EVEN THOUGH STORMS SHOULD REMAIN SCATTERED...PROFILES DO INDICATE SOME ROTATION TO BE POSSIBLE THOUGH MAIN THREATS LOOK TO BE DAMAGING WIND GUSTS AND LARGE HAIL. FURTHER TO THE WEST...SHEAR IS MORE UNIDIRECTIONAL AND TEMPS/DEWPOINTS ARE LOWER...SO SEVERE THREAT IS LOWER. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/... THUNDERSTORMS SHOULD BE ON THE DECREASE IN BOTH INTENSITY AND COVERAGE BY LATE EVENING...BUT ISOLATED ACTIVITY COULD CONTINUE THROUGH THE OVERNIGHT INTO FRIDAY MORNING. LOWS WILL REMAIN MILD AGAIN...ONLY DIPPING INTO THE 60S. ON FRIDAY...THE UPPER TROF CONTINUES TO SLIDE OUR WAY...THOUGH IT WILL CONTINUE TO WEAKEN THANKS TO UPSTREAM TROFFING OVER THE WESTERN AND CENTRAL GLAKS. TOSS IN PW NEAR 1.5" AND SFC MOISTURE CONVERGENCE THOUGH AND IT SHOULD BE SUFFICIENT TO PRODUCE YET ANOTHER ROUND OF SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS FOR FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... BY SATURDAY DEEPEST TROF BACK TOWARDS THE PAC NW WITH LONG SW FETCH ALL THE WAY TOWARDS GREAT LAKES WITH SE RIDGING. THIS WILL KEEP THE AREA IN A MILD TEMPERATURE PATTERN AND ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. BIG CHANGES BEGIN ON SUNDAY AS PAC NW TROUGH MOVES E AND DEEPENS OVER ROCKIES AND A STRONG RIDGE DEVELOPS OVER THE OHIO VALLEY. THIS WILL BRING A SEVERAL DAY BREAK IN THE PRECIPITATION AND A REAL TASTE OF SUMMER TIME TEMPERATURES NEXT WEEK. SOME INDICATION THAT RIDGE WILL RETROGRADE MIDDLE OF NEXT WEEK /TO THE MORE CLIMO FAVORED SW/ AS A COOLER AND DRIER NW FLOW SETTLES IN. IN ANY CASE A WELCOME DRYING TREND IS ON THE HORIZON. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... CONDITIONS ACROSS THE STATE ARE MAINLY VFR WITH MVFR HAZE IN THE SOUTHEAST. THE MAIN THREAT TODAY AND TONIGHT WILL BE THE DEVELOPMENT OF MVFR/IFR SHOWERS AND THUNDERSTORMS. ENVIRONMENTAL CONDITIONS SUPPORT THE INITIATION OF POTENTIALLY SEVERE STORMS IN THE LATE AFTERNOON HOURS...ESPECIALLY IN THE SOUTHEASTERN HALF OF THE STATE. PATCHY MVFR/IFR FOG IS EXPECTED TO SETTLE IN AFTER THE STORMS DISSIPATE LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL THEN RETURN TOMORROW AFTERNOON. OUTLOOK... FRI...AM FOG AREAS MVFR/IFR. ISOLD AFTERNOON TSRA. SAT-TUE...MAINLY VFR WITH CHC OF ISOLATED SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...DEVOIR/GARTNER AVIATION...RXR/KOZAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 258 PM EDT THU MAY 26 2011 PAZ004-005-010-011-017-024-033-271900- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET- 258 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP...WITH SOME OF THESE STORMS POTENTIALLY BECOMING STRONG TO SEVERE. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-271900- POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 258 PM EDT THU MAY 26 2011 ...TORNADO WATCH 383 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 309 PM EDT THU MAY 26 2011 PAZ049>052-261945- MONTOUR PA-NORTHUMBERLAND PA-SNYDER PA-UNION PA- 309 PM EDT THU MAY 26 2011 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL UNION...EASTERN SNYDER...NORTHERN NORTHUMBERLAND AND SOUTHWESTERN MONTOUR COUNTIES... AT 306 PM EDT...A STRONG THUNDERSTORM WAS NEAR MIDDLEBURG...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR KRATZERVILLE AROUND 320 PM...WINFIELD AROUND 330 PM...WEST MILTON AROUND 340 PM AND MOORESBURG AROUND 350 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 210 AND 223...I-180 BETWEEN MILE MARKERS 1 AND 4. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 522...STATE ROAD 45...STATE ROAD 61. LAT...LON 4111 7681 4091 7655 4067 7699 4079 7716 FORECASTER: KREKELER/KOZAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT THU MAY 26 2011
PAZ037-041-262045-
NORTHERN LYCOMING PA-TIOGA PA-
343 PM EDT THU MAY 26 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN TIOGA AND NORTHWESTERN
LYCOMING COUNTIES...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMMAL...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ENGLISH CENTER AROUND 350 PM...BUTTONWOOD
AROUND 400 PM...MORRIS AROUND 410 PM...BLOSSBURG...AND OGDENSBURG
AROUND 420 PM...COVINGTON AROUND 430 PM AND MANSFIELD AROUND 440 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 14.
LAT...LON 4200 7693 4199 7691 4160 7687 4136 7736
4146 7750 4201 7697
FORECASTER: KREKELER/KOZARThe State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
38 thunderstorm wind, 26 hail, 7 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Mt. Carmel.
Thunderstorm winds estimated near 60 mph produced minor structural damage in Chambersberg.
Large hail ranged in size between 1-2 inch diameter.
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Mercersburg.
Spotter measured a wind gust of 60 mph near Greencastle.
Thunderstorm winds estimated near 60 mph knocked down several trees near Prince Gallitzen State Park.
A NWS survey team determined that a tornado briefly touched down in the New Franklin area of Franklin County. The tornado touched down just east of Route 316 in a heavily wooded area. Most of the damage was confined to one residential address along Route 316 were more than two dozen large pine trees were snapped off or uprooted. Based on damage indicators, softwood trees, maximum winds were estimated at 90 mph, giving the tornado an EF1 classification.
The tornado damage was located on the southern edge of a much larger area of downburst wind damage which extended from just west of Route 81 in the Marion area eastward through Brownsville.
Thunderstorm winds estimated near 60 mph knocked down numerous large branches in Chambersburg.
Thunderstorm winds estimated between 60 and 80 mph blew over a tractor trailer on I-81 near the Wayne Rd exit.
Thunderstorm winds estimated near 60 mph produced structural damage near Cove Mills.
Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires in several communities surrounding Cove Mills.
Thunderstorm winds estimated near 60 mph knocked down numerous trees near Clearfield.
Thunderstorm winds estimated near 60 mph knocked down trees just east of Shippensburg Airport. A falling tree injured a man at the intersection of Strohm and Sand Bank Roads.
Half-dollar size hail (1.25 inch diameter) was reported in Walnut Bottom via the NSSL SHAVE Project.
Thunderstorm winds estimated near 60 mph knocked down numerous trees in Driftwood.
Thunderstorm winds estimated near 60 mph knocked down several 6-inch diameter trees near Carlisle.
Spotter estimated thunderstorm winds near 60 mph with trees down.
A NWS survey team confirmed a tornado in Cumberland County north of Hogestown as a result from the storms of May 26th. The tornado touched down near Route 144 south of Willow Mill Park around 710 pm EDT and traveled northeast for about 2.5 miles...occasionally lifting off the ground during it's lifetime. The tornado crossed Interstate 81, before ending near Sears Run before reaching Route 944. The tornado mainly resulted in about 100 trees being uprooted or snapped. Many of the trees were oaks and other hardwoods. Some minor damage to homes was also observed, mainly from the falling trees. A small outbuilding was severely damaged along Lambs Gap Road near the end of the tornado path. There were no injuries or fatalities.
Thunderstorm winds estimated near 60 mph knocked down numerous trees near Fairfield.
Thunderstorm winds estimated near 60 mph knocked down numerous trees near Renovo.
Thunderstorm winds estimated near 60 mph knocked down numerous trees near Enola.
A NWS survey team confirmed a tornado which began in eastern Perry County, and crossed the Susquehanna River into western Dauphin County. The tornado touched down north of Route 850 in Perry County, between VFW Drive and Mountaindale Drive. The tornado tracked to the northeast, lifting occasionally as it moved across eastern Perry County and eventually to the Susquehanna River. The path indicated the tornado lifted and touched down several times. Damage was limited mainly to over 100 trees, which were snapped and uprooted. Photographic evidence helped in making the tornado declaration.
After crossing the Susquehanna River, the tornado touched down again in Dauphin Borough. Examination of the damage here indicated the tornado touched down again about one quarter mile east of Dauphin Borough on River Road. The tornado continued east about 1.5 miles...generally following Hillside Road...and dissipating as it began to climb Second Mountain. Six homes suffered moderate to major damage, and 150 trees were downed. Storm damage was consistent with maximum winds of around 90 mph. There were no injuries or fatalities.
In addition to the tornadic damage, downburst/straight line wind damage was noted at least 1.5 miles to the west of Dauphin Borough along the river, and in eastern Perry County, also near the Susquehanna River.
Straight-line thunderstorm winds estimated near 80 mph produced damage to the west of an EF1 tornado path near Dauphin Borough. The damage extended from about 1.5 miles west of Dauphin Borough, into the Borough itself. Numerous trees were knocked down immediately along the river.
A NWS survey team confirmed a tornado which began in eastern Perry County, and crossed the Susquehanna River into western Dauphin County. The tornado touched down north of Route 850 in Perry County, between VFW Drive and Mountaindale Drive. The tornado tracked to the northeast, lifting occasionally as it moved across eastern Perry County and eventually to the Susquehanna River. The path indicated the tornado lifted and touched down several times. Damage was limited mainly to over 100 trees, which were snapped and uprooted. Photographic evidence helped in making the tornado declaration.
After crossing the Susquehanna River, the tornado touched down again in Dauphin Borough. Examination of the damage here indicated the tornado touched down again about one quarter mile east of Dauphin Borough on River Road. The tornado continued east about 1.5 miles...generally following Hillside Road...and dissipating as it began to climb Second Mountain. Six homes suffered moderate to major damage, and 150 trees were downed. Storm damage was consistent with maximum winds of around 90 mph. There were no injuries or fatalities.
In addition to the tornadic damage, downburst/straight line wind damage was noted at least 1.5 miles to the west of Dauphin Borough along the river, and in eastern Perry County, also near the Susquehanna River.
A NWS survey team confirmed that a tornado occurred during the evening of May 26th near Slate Run in Lycoming County. The tornado touched down about 1.5 miles south-southwest of Slate Run near State Route 414 and moved northeast through Slate Run to about one half mile south of Cedar Run near Pine Creek. About 400 trees were damaged or destroyed and several seasonal homes were affected by the downed trees. Additionally, there were multiple trees down throughout the area as a result of straight line winds from the thunderstorm. Damage indicators implied winds around 100 mph. There were no injuries or fatalities.
Thunderstorm winds estimated near 60 mph knocked down trees near Mechanicsburg.
A NWS survey team confirmed a tornado near Cammal in Lycoming County the evening of May 26th. The tornado touched down northwest of the town of Cammal near Pine Creek and State Route 414 and moved to the northeast to near Mill Run Road about 2 miles north of Cammal. About 200 trees were damaged or destroyed. Several seasonal homes were affected by downed trees. Additionally, there were multiple trees down throughout the area as a result of straight line winds from the thunderstorm. Damage indicators implies winds around 95mph. There were no injuries or fatalities.
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Camp Hill.
Thunderstorm winds estimated near 60 mph knocked down utility wires and produced minor structural damage northeast of Dauphin in Middle Paxton Township.
Spotter estimated thunderstorm winds near 60 mph with nickel size hail.
Thunderstorm winds estimated between 75 and 80 mph produced widespread tree damage near Oregon Hill. The storm damage was visible from PA 287 on Oregon Hill in Pine Township about 3 miles south of the Tioga County border. There was a swath of large trees down in a general west to east direction on both sides of the road for about a half mile. These downed trees continued deep into the woods on both sides of the road. The surveyed evidence was strongly indicative of downburst straight-line wind damage.
Intense rainfall brought flash flooding to the Chambersburg area. Several roads were closed and one water rescue was performed in which two people were trapped in flash flood waters in Chambersburg. The pair attempted to drive through a flooded area of Commerce Drive in Hamilton Township when they became stuck in water that covered the hood. They were rescued without injury.
Thunderstorm winds estimated near 60 mph knocked down trees along PA 295.
Thunderstorm winds estimated between 75 and 80 mph knocked down dozens of large trees and produced minor damage to several residential homes in Blossburg. Very large trees up to 5 feet in diameter were uprooted and fell in Island Park, near a crowd of 2,000 participants attending the Tioga County Coal Festival. The downed trees fell on vendor booths and cars causing widespread damage and multiple injuries. There were no fatalities.
Thunderstorm winds estimated near 60 mph knocked down several trees along US 322.
Thunderstorm winds estimated near 60 mph produced minor to moderate structural damage near York city.
Thunderstorm winds estimated near 60 mph knocked down trees near Dover.
Thunderstorm winds estimated between 75 and 80 mph knocked down several large trees and produced damage to baseball field structures at Mansfield University. A portion of a roof to an occupied dormitory was blown off. The downed trees were position in a southwest-to-northeast orientation suggesting straight-line downburst winds.
Thunderstorm winds estimated near 60 mph knocked down trees near Hughsville.
Thunderstorm winds estimated near 60 mph snapped off trees near East Prospect.
Thunderstorm winds estimated near 60 mph knocked down numerous trees across west-central Lebanon County.
Thunderstorm winds estimated near 60 mph knocked down numerous trees across west-central Lebanon County.
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Lebanon city.
Thunderstorm winds estimated between 75 and 80 mph produced substantial tree damage from near Jackson Summit northeastward along PA 328 through Millerton. The downed trees impacted some residential homes and other structures in Millerton. The orientation of the trees was strongly indicative of downburst straight-line winds.
Thunderstorm winds estimated near 60 mph knocked down several trees near Forksville.
A NWS survey team confirmed a long-track EF1 tornado via PSP helicopter in Schuylkill County. The EF1 tornado occurred during the late evening on 26 May 2011 between 2020-2045 EDT. The tornado touched down about one-half mile west of Cressona in North Manheim Township along Beaver Creek Road. The tornado produced a sporadic path of damage spanning approximately 17 miles, lifting and touching down several times before finally dissipating about 1 mile northeast of Kepner in West Penn Township. Approximately 20 residential homes were damaged, 4 of which suffered major damage. In addition, 12 barns and outbuildings were damaged. The tornado downed more than 1000 trees, with the bulk of the damage occurring to the east of Schuylkill Haven north of Route 443 through North Manheim, West Brunswick and East Brunswick Townships. Significant tree damage was also observed in Connor and Hecla. The damage indicators surveyed were consistent with winds of 110 mph and a tornado rating of a strong EF1. There were no injuries or fatalities.
Quarter size (1-inch diameter) hail was reported in Minersville.
Thunderstorm winds estimated near 60 mph knocked down trees near Tamaqua.
Thunderstorm winds estimated near 60 mph knocked down trees near Snyders. This damage was associated with downburst straight-line winds at the end of an EF1 tornado track that ended near Kepner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295724, 295725, 295771, 295728, 295726, 295731, 295772, 295730, 295732, 295734, 295763, 295736, 295764, 295740, 295773, 296740, 295741, 295474, 295743, 295765, 295774, 295767, 295745, 295768, 295749, 295775, 295746, 297062, 297059, 295750, 295776, 295752, 295754, 295755, 295757, 295777, 295760, 295822, 295480, 295779, and more.